Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 17, NWS Duluth, MN

August 28, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 28, 2018, 9:39 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2018, 9:39 AM CDT (14:39 UTC)
Expired
Aug 28, 2018, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WHUS43 KDLH 281439
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
939 AM CDT Tue Aug 28 2018

...STRONG NORTHEAST WINDS AND BUILDING WAVES TODAY...

.Northeast winds will increase today, leading to building waves
and an increased risk of rip currents over western Lake Superior.
Sustained winds will strengthen to around 10 to 15 mph, with 
waves building to 2 to 4 feet along the beaches of Duluth and 
Superior. Winds will weaken this evening and turn more northerly, 
which will decrease the risk of rip currents.

MNZ037-WIZ001-282245-
/O.NEW.KDLH.BH.S.0017.180828T1439Z-180829T0200Z/
Carlton/South St. Louis-Douglas-
939 AM CDT Tue Aug 28 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 9 PM CDT this evening.

* LOCATIONS...Beaches of Duluth and Superior.

* TIMING...Today through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS
2 follow-up statements
337 
WHUS43 KDLH 282050
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
350 PM CDT Tue Aug 28 2018

MNZ037-WIZ001-290200-
/O.CON.KDLH.BH.S.0017.000000T0000Z-180829T0200Z/
Carlton/South St. Louis-Douglas-
350 PM CDT Tue Aug 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...Beaches of Duluth and Superior.

* TIMING...Through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.Are expected along the Lake Superior shoreline due to 
  high wave action and strong rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS
671 
WHUS43 KDLH 290209
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
909 PM CDT Tue Aug 28 2018

MNZ037-WIZ001-290315-
/O.EXP.KDLH.BH.S.0017.000000T0000Z-180829T0200Z/
Carlton/South St. Louis-Douglas-
909 PM CDT Tue Aug 28 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds will gradually turn north and decrease overnight, and waves
will gradually subside. With the end of the beach day, the Beach 
Hazards Statement is no longer in effect.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 6:36 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 6:36 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
636 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today through Wednesday)
Issued at 345 AM CDT Tue Aug 28 2018

At 330 AM, it was fairly quiet across the Northland. The heavy
rain and strong to severe thunderstorms from early in the night
had now moved out of the area with some lingering rain showers
across portions of northern Minnesota. Temperatures ranged from
the middle to upper 40s across the north, to the lower to middle
60s across northwest Wisconsin.

The focus for today will be on the potential for showers and
thunderstorms. Have backed off on POP's across much of the area
today, and generally we are in the slight to low chance for
showers and thunderstorms today into this evening. The best chance
of seeing thunderstorms would be across the southeast part of the
CWA. Temperatures today will be quite different than they have
been over the past few days, with highs in the 50s in the north.
Highs in the south will reach the upper 60s to around 70.

The shower chance will gradually decrease tonight and on
Wednesday, as drier air moves into the region. Lows tonight may
drop into the upper 30s across portions of the north, with upper
40s in northwest Wisconsin.

With an increase in sunshine for Wednesday, temperatures should
rebound to the middle to upper 60s area-wide.

.LONG TERM...(Wednesday night through Monday)
Issued at 345 AM CDT Tue Aug 28 2018

Increasing clouds Thursday with showers and storms expected Thursday
night through Friday night ahead of what should be a dry and
seasonable Saturday and Sunday. Precipitation chances return for the
Labor Day holiday.

On the synoptic scale a mid-level shortwave trough will track east
across central Saskatachewan into northern Manitoba late-week with a
resulting surface low deepening. A cold front extending from this
surface low will extend as far south as parts of the Great Plains
and Midwest resulting in widespread chances for precipitation late-
week. Ahead of the cold front a warm frontal zone will track east
over the Upper Midwest Wednesday night into Thursday resulting in
increasing clouds and stronger southerly winds on Thursday, with
some gusts approaching 30 mph in parts of north-central Minnesota.
Thursday night into Friday there is a widespread chance for showers
and storms within the warm sector, with guidance indicating
saturated low levels and elevated instability on the order of 1000-
2000 j/kg MUCAPE, indicative of showers with some embedded
thunderstorms. Cold front pushes through west to east on Friday
night with high pressure building in on Saturday. Weak warm front
then moves in on Sunday leading to some clouds but otherwise dry and
mild until chance for rain returns late Sunday night into Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 636 AM CDT Tue Aug 28 2018

MVFR to LIFR ceilings this morning will very gradually improve
from west to east through the TAF period today into tonight, but
some sites including DLH and HYR may not improve to VFR through
the entire TAF period. Stratus will stick around for much of today
and while occasional showers and fog/drizzle may reduce
visibility this afternoon, flight categories will be the primarily
driven by ceilings. Clearing from west to east tonight resulting
in improvement to VFR at INL, HIB, and BRD, though some fog may
then develop if skies can completely clear out. Winds out of the
north to northeast today at 5 to 10 knots, becoming slightly
north-northwest tonight at less than 5 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  47  66  50 /  30  20  10   0
INL  59  39  69  48 /  50  10  10   0
BRD  64  46  70  52 /  20  10   0   0
HYR  68  49  67  46 /  30  20  10   0
ASX  64  51  65  48 /  40  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Aug 28, 3:38 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
338 AM CDT Tue Aug 28 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
338 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a small chance of thunderstorms across portions of
northwest Wisconsin this afternoon and early evening. The storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Thursday night through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

LSZ121-140>148-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
338 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Increasing northeast winds across western Lake Superior will lead to
building waves, especially along the south shore. Conditions could
be dangerous for small craft.

There is a low chance for a thunderstorm over western Lake Superior
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms across western Lake Superior on
Friday.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:27 PM CDTSmall Craft AdvisoryDLH5 hr
Aug 27, 7:12 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn33 min
Aug 27, 7:42 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer, Washburn48 min
Aug 27, 8:02 PM CDTAreal Flood AdvisoryDLHSawyer, Washburn118 min
Aug 27, 8:13 PM CDTAreal Flood AdvisoryDLHAshland, Bayfield, Douglas, Iron3 hr
Aug 27, 8:17 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer43 min
Aug 27, 9:56 PM CDTAreal Flood AdvisoryDLHBayfield, Douglas8 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.